Alert archive / Wisconsin / River Flood Warnings in 2019

River Flood Warning 6, NWS Milwaukee, WI

February 4, 2019Kenosha County, Wisconsin; Lake County, Illinois

NWS Milwaukee, WI issued this river flood warning at Feb 4, 2019, 8:30 PM CST for Kenosha County, Wisconsin; Lake County, Illinois. It took effect at Feb 5, 2019, 11:00 AM CST. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Feb 4, 2019, 8:30 PM CST (02:30 UTC)
In effect from
Feb 5, 2019, 11:00 AM CST
Expired
Feb 11, 2019, 3:58 AM CST
In force
6 days
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Lake County, IL, Kenosha County, WI

The radar

The Milwaukee radar (KMKX), 80 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Fox River near New Munster (NMSW3). The gauge peaked at 11.64 ft at Feb 8, 2019, 9:00 AM CST.

actionminormoderatemajor810121402/0502/0602/0702/0802/0902/1002/1102/12
Action stage
10 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05545750, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this river flood warning went out at Feb 4, 5:14 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 4, 5:14 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
514 PM CST Mon Feb 4 2019

.UPDATE...

Temperatures will be quickly falling this evening as colder air
builds in from the west. Have a few reports of flurries over Iowa
and southwest Minnesota, so will need to keep an eye on that
potential this evening. Have also heard of a few reports of flash
freezing of moisture on roadways over eastern and central Iowa.
That will be another risk to be mindful of as temperatures fall
into the 20s.

&&

.AVIATION(00Z TAFS)...

Ceilings are gradually improving this afternoon and evening from
west to east behind a cold front. Winds will remain gusty from the
west for a few more hours, but should settle down later this
evening. Expect a gradual improvement from IFR to MVFR and
eventually VFR through the evening hours.

Winds then become easterly late tomorrow morning as our next
system quickly approaches. A wintry mix of snow, sleet, and
freezing rain will move into the area from the southwest late
Tuesday afternoon into Tuesday evening.

&&

.PREV DISCUSSION... (Issued 301 PM CST Mon Feb 4 2019)

SHORT TERM...

Tonight and Tuesday...Forecast confidence is medium.

The main challenge tonight into Tuesday will be cloud trends.
Latest satellite imagery is starting to look encouraging with
thinning and holes showing up on the western edge of the cloud
shield. We'll continue to bring in some clearing for tonight. Of
course, clouds/lack of clouds will make the temp forecast tricky.
We should have enough gradient flow to keep things stirred up, so
feel pretty confident in the teens for mins tonight.

Warm advection kicks in on Tuesday ahead of a mid level wave
approaching. We should stay dry through most of the day. The only
exception is west of Madison after about 4 pm when the next round
of a wintry mix begins to push in.

Tuesday night...Forecast confidence is medium.

A winter weather advisory will be issued for Tuesday night.

There's good upper jet coupling with the mid level wave moving in
and helps to explain the degree of moisture/precip being pulled
north into Wisconsin, despite the rather weak surface trough
passing to our south. The omega and isentropic lift is decent. The
soundings show some initial ice in the dendrite zone late Tuesday
aftn and very early in the evening, so we could get a little snow
on the leading edge. But, the GFS and the NAM show a loss of ice
quickly, with a rather deep cold layer. That cold layer is a good
2-5kft deep (deeper north, shallower south). The nose of warmer
air could reach a peak of 5C down by Kenosha and less than 1C in
our northern counties. The lack of ice in the DGZ, the deep cold
layer and impressive warm layer will result in a wide mix of
wintry precip. The deep cold layer should result in more sleet
than freezing rain. Took a stab at those details, but expect
adjustments going forward. The best chance for ice accumulation
will be east and south of Madison, especially down by
Racine/Kenosha.

LONG TERM...

Wednesday and Thursday...Forecast confidence is medium:

Another low pressure system will approach the area Wednesday,
moving through Wednesday night into Thursday. The exact track and
thermal profile of this system will have a big impact on
precipitation type across southern Wisconsin. There does look like
there will be an area of rain within the warm sector of the low
and an area of deformation snow to the northwest. There is a
significant warm layer aloft that will override a shallow near
surface cold layer in between the rain and snow. Confidence is
increasing that there will be another round of freezing rain and
sleet with this system, with a blend of models suggesting the
higher icing amounts could be across the forecast area. Right now,
the best chance for freezing rain would be across the northwest
2/3 of the forecast area. That being said, there is a fair amount
of uncertainty with the finer details of this system, so keep up
with the latest forecast as future changes are likely.

Friday and Saturday...Forecast confidence is high:

Strong high pressure behind the departing low will bring dry and
colder conditions back to southern Wisconsin for Friday and
Saturday. Highs may struggle to reach 10 Friday...but will recover
towards 20 Saturday. Breezy winds Friday will likely result in
subzero wind chills through the day.

Sunday and Monday...Forecast confidence is low to medium:

Models are still showing another low to move through early next
week. Confidence isn't high with the timing/track of the low
though at this time. Overall though, there does look like there
could be some accumulating snowfall at some point Sunday and/or
Monday. Temps should recover a bit more for this period...climbing
back toward normal values.

AVIATION(21Z TAFS)...

IFR CIGS will gradually lift to MVFR levels this evening with
clouds eventually scattering out later this evening. Any
lingering fog this afternoon will be gone by 22z as brisk west
winds arrive in the wake of the passing cold front. Once the
clouds scatter out this evening, expect VFR conditions through the
remainder of the TAF period.

We do expect a period of freezing rain and sleet to push quickly
across southern Wisconsin Tuesday evening. This will likely have
an impact on airport operations. Air temperatures will be in the
20s with the potential of freezing rain. A winter weather advisory
will be issued for Tuesday night.

MARINE...

Low pressure will continue to track off to the northeast tonight.
Look for brisk west winds this evening veering to the northwest
overnight as strong high pressure pushes in from Canada. The high
will slide to the east while low pressure slowly organizes to the
south of Lake Michigan. This will put the western Great Lakes
under a rather persistent northeast to east from from Tuesday
through Wednesday night.

Eventually, a deepening low pressure system will track from
Illinois into Lower Michigan on Thursday causing winds to back to
the north then northwest as it passes by. Strong and gusty west to
northwest winds will return for Thursday night into Friday night.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 6 PM Tuesday to 6 AM CST Wednesday
     for WIZ046-047-051-052-056>060-062>072.

LM...None.
&&

Update...Boxell
Tonight/Tuesday and Aviation/Marine...Boxell
Tuesday Night through Monday...99
Hazardous weather outlook, Feb 4, 3:13 PM CST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
313 PM CST Mon Feb 4 2019

WIZ046-047-051-052-056>060-062>072-052115-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
313 PM CST Mon Feb 4 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

A pair of low pressure systems will likely bring snow and
freezing rain to southern Wisconsin this week. The first will
occur Tuesday evening and overnight, with light snow and ice
accumulations expected. A Winter Weather Advisory has been issued
for this first round. The second occurrence would be from
Wednesday evening into Thursday evening, with more snow and ice
accumulations likely.

The risk for ice jams and possible localized river flooding will
continue this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-052115-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
313 PM CST Mon Feb 4 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A few westerly gusts to 25 knots will be possible into this
evening following the passage of a cold front.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

A Small Craft Advisory may be needed for brisk winds and high
waves later Thursday into Friday evening as low pressure tracks
across or just south of the Great Lakes region.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-052115-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
313 PM CST Mon Feb 4 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Some fog may linger across the open waters through late afternoon,
with improving conditions into the evening behind a departing cold
front.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Brisk winds and high waves will likely occur for later Thursday
through Friday as low pressure tracks across or just south of the
Great Lakes region. Wind gusts could approach gale force. Heavy
freezing spray may also occur Thursday night into Friday night.

DDV

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 8:30 PM CSTRiver Flood WarningMKXGreen4 days

Nearby

River Flood Warnings in Wisconsin, 2019River Flood Warnings in Illinois, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.